Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 389, NWS Jackson, MS

July 26, 2002Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 26, 2002, 4:34 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 4:34 PM CDT (21:34 UTC)
Expired
Jul 26, 2002, 5:15 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:55 PM CDTHail 0.75Oak Grove, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS54 KJAN 262134
SVRJAN
MSC035-073-262215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  NORTHERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 515 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WEST HATTIESBURG...MOVING NORTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WEST HATTIESBURG AT 435 PM CDT
  BE NEAR SUMRALL AT 450 PM CDT

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.


LAT...LON 3124 8960 3123 8938 3143 8932 3142 8961

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:20 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI JUL 26 2002

MAIN FORECAST CONCERNS CENTER AROUND COVERAGE OF PRECIP THROUGH THE
SHORT TERM. ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE CWFA...AND THE SEABREEZE IS MOVING SLOWLY NORTHWARD.

DRIER AIR IN THE MID AND UPPER LEVELS HAS SETTLED OVER THE NORTHERN
HALF OF THE CWFA...AS BACKED UP BY THE 12Z SOUNDING AND WATER VAPOR
IMAGERY. MAIN MOISTURE HAD BEEN CONFINED TO 600MB AND BELOW. THIS
TREND SHOULD CONTINUE THROUGH TONIGHT...WITH THE MODELS INDICATING
PWS CONTINUING TO DROP BELOW 2 INCHES IN ALL LOCALES BY EARLY
SATURDAY. THE PERSISTENT SHEAR AXIS IS STILL SITUATED OVER AREAS
SOUTH OF THE INTERSTATE 20 CORRIDOR...AND COULD POSSIBLY HELP TO
MAINTAIN AND/OR INCREASE COVERAGE OF THUNDERSTORMS WITH THE
NORTHWARD MOVING SEABREEZE. WILL TREND FIRST PERIOD POPS WITH RADAR
TRENDS AT THE TIME OF ZONE ISSUANCE PER USUAL.

ATMOSPHERE WILL CONTINUE TO DRY AND WARM THROUGH THE PERIOD AS
SURFACE AND MID LEVEL RIDGES BUILD OVER THE AREA. HOWEVER...THE WEAK
SHEAR AXIS WILL PERSIST OVER THE SOUTHERN ZONES THROUGH
SATURDAY...BEFORE SHIFTING NORTH OF THE CWFA ON SUNDAY AS THE NOSE
OF THE MID LEVEL HIGH CENTER BUILDS OVER THE CWFA. FOR TONIGHT AND
SATURDAY...THE HIGHEST POPS (LOW END CHANCE) SHOULD BE OVER THE
SOUTHERN TIER OF ZONES WHERE THE SEABREEZE WILL BE A FOCUSING
MECHANISM FOR CONVECTION AND THE SHEAR AXIS WILL PERSIST.  BY
MONDAY...RIDGE FIRMLY IN CONTROL...SHEAR AXIS TO THE NORTH...AND
DEEPEST MOISTURE CONFINED TO THE LOWEST LEVELS OF THE ATMOSPHERE AS
FLOW REMAINS OFF THE GULF OF MEXICO...CONVECTION WILL BE SPARSE AND
TEMPERATURES WILL BE HOT. THIS TREND WILL CONTINUE INTO THE FIRST
HALF OF THE EXTENDED...WITH MAINLY DIURNAL CONVECTION THAT WILL BE
ISOLATED IN COVERAGE.

BY MIDWEEK...BOTH THE UPPER AND SURFACE RIDGES BEGIN BREAKING DOWN
WITH AN APPROACHING TROUGH AND FRONTAL BOUNDARY FROM THE WEST. WILL
EDGE POPS UP TO SCATTERED FOR WEDNESDAY THROUGH FRIDAY IN RESPONSE.

NOT MANY CHANGES PLANNED OVERALL...JUST A FEW TWEAKS HERE AND THERE.
TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND WILL NOT STRAY TOO
FAR...BUT WILL BUMP UP A TAD.

PRELIM NUMBERS...
JAN 74/94/74/95/75 1211
MEI 73/95/73/96/75 1211

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Jul 26, 2:40 PM CDT, 1 hour 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT FRI JUL 26 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM...  THE GREATEST COVERAGE OF THUNDERSTORMS WILL REMAIN ACROSS
PARTS OF EAST-CENTRAL AND SOUTH MISSISSIPPI...MAINLY SOUTH OF
INTERSTATE 20.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE
STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 40 MILES AN
HOUR...FREQUENT LIGHTNING STRIKES...AND LOCALIZED VERY HEAVY
RAINS.

A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
MUCH OF MISSISSIPPI AND NORTHEASTERN LOUISIANA.  AS A SEABREEZE
BOUNDARY MOVES NORTH DURING THE LATE AFTERNOON AND
EVENING...THUNDERSTORMS SHOULD PERSIST UNTIL SHORTLY AFTER
SUNSET.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.